Vol. 5, No. 1, 2010

Download this article
Download this article For screen
For printing
Recent Issues
Volume 11, Issue 1
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 1
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 1
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 1
Volume 3, Issue 1
Volume 2, Issue 1
Volume 1, Issue 1
The Journal
Cover
About the Cover
Editorial Board
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 2157-5452 (e-only)
ISSN: 1559-3940 (print)
On the second-order accuracy of volume-of-fluid interface reconstruction algorithms: convergence in the max norm

Elbridge Gerry Puckett

Vol. 5 (2010), No. 1, 99–148
Abstract

Given a two times differentiable curve in the plane, I prove that — using only the volume fractions associated with the curve — one can construct a piecewise linear approximation that is second-order in the max norm. I derive two parameters that depend only on the grid size and the curvature of the curve, respectively. When the maximum curvature in the 3 by 3 block of cells centered on a cell through which the curve passes is less than the first parameter, the approximation in that cell will be second-order. Conversely, if the grid size in this block is greater than the second parameter, the approximation in the center cell can be less than second-order. Thus, this parameter provides an a priori test for when the interface is under-resolved, so that when the interface reconstruction method is coupled to an adaptive mesh refinement algorithm, this parameter may be used to determine when to locally increase the resolution of the grid.

Keywords
volume-of-fluid, piecewise linear interface reconstruction, fronts, front reconstruction, two-phase flow, multiphase systems, underresolved computations, adaptive mesh refinement, computational fluid dynamics, LVIRA, ELVIRA
Mathematical Subject Classification 2000
Primary: 76-04, 65M06, 65M12, 76M20, 76M25
Milestones
Received: 12 June 2009
Accepted: 1 July 2009
Published: 3 February 2010
Authors
Elbridge Gerry Puckett
Department of Mathematics
University of California
Davis, CA 95616
United States